Stomach ulcers

Stomach ulcers, also referred to as 'gastric ulcers' or 'peptic ulcers', are where there is a sore or tear in the lining of the stomach. These sores and/or tears can also appear in the duodenum (the first part of the intestine attached to the stomach) in which case they are referred to as duodenal ulcers

The following symptoms may be suggestive of an ulcer:

  • Upper abdomen pain after
  • Indigestion
  • Lack of appetite
  • Weight loss
  • Nausea/vomiting
  • Blood in vomit or black bowel motions may be suggestive of bleeding from an ulcer
  • Light headedness (a symptom of anaemia) secondary to blood loss

What causes stomach ulcers?

The main cause of stomach ulcers is an infection with the bacterium Helicobacter pylori (more information here) which is responsible for around 6 out of 10 stomach and duodenal ulcers. Some medicines can also cause stomach ulcers, especially a group referred to as NSAIDs (Non Steroidal Anti Inflammatory Drugs) such as Advil, Aspirin and Ibuprofen.

Although factors such as stress, smoking and eating spicy foods do not cause stomach ulcers, they can make symptoms worse if you have an ulcer.

Diagnosis of stomach ulcers

See the section on Helicobacter pylori.

Treatments for stomach ulcers

Where tests show that the ulcer is cause by H. pylori, a course of antibiotics is prescribed in which the first line treatment is successful in treatment in around 84% of patients. Often second or third line antibiotics are necessary for those with resistant to standard treatment.

When ulcers are identified, often the use of acid suppressant medications (proton pump inhibitors) are used to increase the healing of these ulcers.

When bleeding is identified secondary to ulcer disease, a gastroscopy is often the first investigation and treatment for this, but if the severity of ulcer injury is severe with uncontrolled bleeding or has perforated (where a hole has formed in the lining of the stomach or duodenum and digestive juices/food leak into the abdominal cavity), surgery may be needed.

If you have any of the following symptoms, you should seek urgent medical treatment.

  • Sudden and sharp pain in the abdomen that increases in intensity
  • Blood in vomit
  • Blood on bowel motions or black bowel motions

Elderly patients or those on multiple medication are more likely to suffer bleeding from ulcers, particularly where medication includes blood thinning agents such as Aspirin or Warfarin.